Washington, 2020

Hail in Washington, June 12, 2020

June 12, 2020 · NWS OTX · 2 events in 1 county or zone

An offshore trough swung inland into the Inland Northwest on June 12th. With it, a shortwave took on a strong negative tilt and moved in a moist, very unstable air mass.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

An offshore trough swung inland into the Inland Northwest on June 12th. With it, a shortwave took on a strong negative tilt and moved in a moist, very unstable air mass. This brought strong to locally severe thunderstorms through far eastern Washington and southern Idaho Panhandle. A few large cells moved through the southeastern counties of Asotin, Garfield, and Whitman in the afternoon and early evening hours. These storms produced hail, winds with gusts to 25 mph, and isolated lightning. Hail was the largest impact with numerous reports of hail from 0.50 to 1.0 inch in Asotin County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Jun 12, 4:30 PM PST, 1 hour 15 minutes earlier.

Area forecast discussion, Jun 12, 4:30 PM PST, 1 hour 15 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
530 PM PDT Fri Jun 12 2020

.SYNOPSIS...
Showers and scattered thunderstorms are expected across the
entire forecast area into tonight. Some storms may be locally
strong or severe as we head into the evening hours for extreme
eastern WA and north ID. In addition a cold front will push
through the area tonight setting the stage for a much cooler and
wetter weather pattern for most of next week, before starting to
warm up toward Thursday or Friday.

&&

.DISCUSSION...

...Strong thunderstorms expected this afternoon and evening...

Tonight: Surface based convection filling in some of the holes
between weaker leftover dynamically forced and elevated convection
which is mostly in the form of highly elongated and weaker radar
returns in comparison the the surface based convection. With south
to north oriented jet stream placement keeping an optimal diffluent
flow aloft among other things expectation is convection has
potential to become better organized into longer lived multicellular
type (showing some similarity to the storms that passed over the
Spokane are last night). Models hint mostly at longer lived
multicellular type storms originating in Eastern Oregon and moving
northward at 30 mph or so into Eastern Washington and North Idaho.
Those organized storms will be the ones to keep an eye on as they
have better capability to produce hail, gusty wind, and downpours in
addition to abundant lighting. In addition there is potential for
weaker pulse type forming into the early evening near and over
mountain locations, particularly near the East Slopes North Cascades
Crest and perhaps over and within close proximity to the North Idaho
Panhandle.

Saturday: Jet stream displaces further to the east as a big lobe of
energy that was nested in the base of the trof ejects northward and
almost directly over North Idaho Saturday. The provided forcing and
moisture allows for a cloudy, wet, cool, and soggy Saturday. The
atmosphere is still somewhat unstable but not as unstable in
comparison to Friday with the jet displacement further east,
therefore thunderstorm mention is decreased and further qualified to
be more of the weaker short lived pulse variety if they form at all.
This wet pattern is expected to continue through the evening.
Overnight the general low pressure pattern overhead is reinforced by
another low pressure circulation dropping down along the coast and
moving inland and nesting inside the larger circulation.  As to be
expected with a cloudy and wet trof pattern forecast highs are quite
a bit on the cool side of what would be considered normal for this
time of year. Saturday night before sunrise some of the cloud cover
in the center of the low could erode and allow for more efficient
radiational cooling allowing for Saturday night low temps to be on
the cool side of normal as well. The general trof pattern also leans
toward a tendency for winds to show some gustiness at times. /Pelatti

Sunday to Friday: The Inland NW will remain in active and cool
pattern for the first half of next week, before conditions start
to dry out and gradually warm back toward normal. Sunday a
negatively-tilted trough continues to migrate across the region,
but the atmosphere will be drier in the post-frontal air mass as
the mean trough axis will be on the way out. PWATS average around
0.40 to 0.60 inches (or 60-100% of normal). The richer moisture is
indicated over the northern counties. There is some lingering
low-grade instability over the SE CWA and near the Canadian border.
Rain showers will remain likely over portions of the NE WA and
north ID mountain zones, as well as round the Blues and Camas
Prairie into the Central Panhandle. Other chances will be found
over the Cascades and the eastern third of WA, while the deeper
Basin and lee of the Cascades largely remains dry. Slight t-storm
chances will be found over the north and eastern CWA in the
afternoon. Lastly look for breezy conditions through the day,
especially in unsheltered areas, with possible gusts of 20-30 mph.

By Sunday night weak shortwave ridging builds in, drying out much
of the region save for the Cascade crest. Yet the next series of
shortwaves will begin to approach Sunday night and push through
between Monday and Tuesday. This will increase precipitation
chances across the region again. The highest risk develops for
Monday afternoon and evening especially near the Cascade crest,
eastern third of WA and ID. The threat continues to remain high
through the overnight and Tuesday, outside of the deeper Columbia
Basin which is more likely to dry out. The highest precipitation
amounts are expected around the mountain zones. Some threat of
thunderstorms will also be found, with the highest risk in the
afternoon and evening. However some guidance shows t-storm chances
lingering overnight Monday into Tuesday morning, with some
elevated instability. The instability is not too significant at
this point, so I am not expecting t-storms to be very strong if
any develop at all. Winds will remain breezy in the afternoon
hours, with gusts near 20-25 mph or so possible. The main other
thing that may impact the area is some late night/early morning
fog in the sheltered valleys over NE WA and ID.

From Wednesday to Friday models start to diverge on the details.
Some model runs indicate another shortwave trough swings into the
area between Wednesday and Thursday, before ridging starts to take
over by Friday. Others do not indicate such a shortwave and
instead gradually move out Tuesday's trough through Wednesday and
gradually bring in shortwave ridging Thursday into Friday. This
solution has support from the deterministic EC and the EC,
Canadian and GEFS ensembles. The first solution is only supported
by the deterministic versions of the GFS and Canadian and the GFS
has been wavering even in that. So look for continued shower
chances in the afternoon hours around the mountain zones, with
limited thunderstorm chances. Only the slightest risk of showers
will be found over the remaining portions of the eastern third of
WA. Overall look for more sunshine and less wind.

Temperatures are expected to remain below normal through at least
Wednesday, with highs in the 60s and 70s. Value start to trend
closer to normal by Thursday and slightly above by Friday. At this
time valleys are not expected to see any lows cool enough to
bring any frost threat, with values mainly in the 40s to low 50s.
/Cote'

&&

.AVIATION...
00Z: Airmass over the aviation area to remain moist and somewhat
unstable. In addition to some thunderstorms forming over the
aviation area the expectation is stronger organized thunderstorms
will develop south of the aviation area in Eastern Oregon then
move through the aviation area with a speed from south to north at
30 mph. Downpours, gusty wind, and some hail are possible with
these more organized and longer lasting multicellular storms and
MVFR visibilities due to drops in visibility near the heavier
precipitation. Gusty and erratic winds are possible near
thunderstorms. /Pelatti

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        52  60  43  62  45  59 /  80  90  30  30   0  60
Coeur d'Alene  53  59  44  60  44  58 /  90  90  30  50  10  70
Pullman        49  56  43  59  44  58 /  90  90  30  40   0  60
Lewiston       58  63  50  66  49  64 /  90  90  30  50  10  60
Colville       55  63  43  63  41  62 /  80  90  70  60  20  60
Sandpoint      54  61  45  58  44  57 /  90 100  60  70  30  70
Kellogg        52  56  45  56  44  56 /  70 100  50  70  20  70
Moses Lake     56  71  46  73  49  70 /  40  40  10   0   0  30
Wenatchee      55  68  48  69  50  67 /  30  20  20   0  10  50
Omak           57  65  47  69  46  66 /  60  60  40  20   0  40

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...None.

&&
Hazardous weather outlook, Jun 12, 2:12 PM PST, 3 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Spokane WA
312 PM PDT Fri Jun 12 2020

IDZ001>004-026-027-WAZ031>033-036-037-131415-
Northern Panhandle-Coeur d'Alene Area-Idaho Palouse-
Central Panhandle Mountains-Lewiston Area-
Lewis and Southern Nez Perce Counties-Northeast Blue Mountains-
Lower Garfield and Asotin Counties-Washington Palouse-
Spokane Area-Northeast Mountains-
312 PM PDT Fri Jun 12 2020

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...Northeast Washington and Southeast
Washington.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time, however there is a
chance of strong to severe storms to move into the region late
this afternoon and evening. The main threat from the
thunderstorms will be frequent lightning, large hail, gusty winds
and brief heavy rain.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

No hazardous weather is expected at this time.

WAZ034-035-038-041>044-131415-
Moses Lake Area-Upper Columbia Basin-Okanogan Highlands-
Wenatchee Area-East Slopes Northern Cascades-Okanogan Valley-
Waterville Plateau-
312 PM PDT Fri Jun 12 2020

This Hazardous Weather Outlook is for portions of Central
Washington...East Central Washington and North Central
Washington.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time, however there is
the potential for some showers and thunderstorms across the
Cascades to produce locally brief heavy rain late this afternoon
and evening.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

No hazardous weather is expected at this time.

In the hours before

Special weather statement, Jun 12, 4:43 PM PST, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Spokane WA
543 PM PDT Fri Jun 12 2020

WAZ038-130115-
Okanogan Highlands WA-
543 PM PDT Fri Jun 12 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL FERRY COUNTY UNTIL
615 PM PDT...

At 542 PM PDT, Doppler radar was tracking a strong thunderstorm near
Danville, moving north at 25 mph.

Torrential downpours, half inch hail and winds in excess of 40 mph
will be possible with this storm.

Locations impacted include...
Danville.

LAT...LON 4894 11853 4894 11859 4900 11859 4900 11848
TIME...MOT...LOC 0043Z 192DEG 23KT 4900 11854

SB
Special weather statement, Jun 12, 5:22 PM PST, 23 minutes before
Special Weather Statement
National Weather Service Spokane WA
622 PM PDT Fri Jun 12 2020

IDZ026-WAZ031-032-130200-
Lewiston Area ID-Northeast Blue Mountains WA-
Lower Garfield and Asotin Counties WA-
622 PM PDT Fri Jun 12 2020

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN NEZ PERCE...EASTERN
GARFIELD...SOUTHEASTERN WHITMAN AND CENTRAL ASOTIN COUNTIES UNTIL 700
PM PDT...

At 622 PM PDT, Doppler radar was tracking a strong thunderstorm 9
miles north of Paradise, or 26 miles southwest of Lewiston, moving
north at 40 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Clarkston, Clarkston Heights-Vineland, West Clarkston-Highland,
Clarkston Heights, Cloverland and Jerry.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4602 11741 4641 11737 4645 11721 4642 11721
      4643 11714 4642 11710 4643 11706 4621 11709
      4601 11721
TIME...MOT...LOC 0122Z 193DEG 33KT 4607 11730

AK
Special weather statement, Jun 12, 5:40 PM PST, 5 minutes before
Special Weather Statement
National Weather Service Spokane WA
640 PM PDT Fri Jun 12 2020

IDZ003-004-130230-
Central Panhandle Mountains ID-Idaho Palouse ID-
640 PM PDT Fri Jun 12 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LATAH AND SOUTH CENTRAL
BENEWAH COUNTIES UNTIL 730 PM PDT...

At 640 PM PDT, Doppler radar was tracking a strong thunderstorm over
Troy, or 11 miles east of Moscow, moving north at 40 mph.

Penny size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Troy, Emida, Harvard and Sanders.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also possible with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4672 11670 4673 11684 4716 11687 4714 11649
TIME...MOT...LOC 0140Z 185DEG 33KT 4678 11676

SB

The radar

The Pendleton radar (KPDT), 136 km away, was scanning. The volume nearest the first event began at 01:44 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Asotin

When
June 12, 5:45 PM PST to 5:50 PM PST
Where
Asotin County, 3.45 mi S of Cloverland
Measured
1 in hail
Reported by
COOP Observer
Coordinates
46.200, -117.250

A CO-OP observer reported hail with a diameter of 1 inch from passing thunderstorms in Anatone.

Hail, Asotin

When
June 12, 6:05 PM PST to 6:10 PM PST
Where
Asotin County, 1.27 mi SSW of Clarkston
Measured
1 in hail
Reported by
Public
Coordinates
46.403, -117.059

A member of the public reported hail with a diameter of 1 inch from thunderstorms near Clarkston.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2020Every state in 2020This day in weather historyWarnings in Washington, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 903603, 903602.